Wyoming, 2020High Wind in Wyoming, January 6 to 7, 2020
January 6 to 7, 2020 · NWS CYS · 7 events in 7 counties and zones
A more widespread strong wind event occurred along the I-80 Corridor across southeastern Wyoming along with the Central Laramie Range and Upper North Platte River Basin zones with wind gusts measured into the upper 60 mph and even a Union Pacific Railroad sensor measuring into the 80 mph range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A more widespread strong wind event occurred along the I-80 Corridor across southeastern Wyoming along with the Central Laramie Range and Upper North Platte River Basin zones with wind gusts measured into the upper 60 mph and even a Union Pacific Railroad sensor measuring into the 80 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 5, 10:30 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jan 5, 10:30 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Sun Jan 5 2020
.SHORT TERM...(This evening through Tuesday morning)
Issued at 223 PM MST Sun Jan 5 2020
Short term forecast period will cover timeframe for the High Wind
Warnings that will go in effect later this evening across the gap
wind areas in addition to central Laramie County.
Approaching shortwave system later this evening will bring in a
chance for some widespread though light snowfall accumulation to
much of the forecast area. Higher snowfall totals are expected for
the Sierra Madre and Snowy Ranges with Winter Weather Advisories
now in place for them starting at 6 PM MST. Snow totals there
range from 6 to 9 inches with some localized higher totals
possible.
With the passage of the shortwave, vorticity and height gradients
become tighter with its passage increasing potential for high
winds across the gap areas and a bit spillage into the high plains
of Laramie and Platte Counties. Model consistency remains with
lack of overhead jet support though low-level gradients will be
stronger over the previous wind event. All previous High Wind
Watches have been upgraded to a warning with a new additional
watch added for eastern Platte County for Monday morning through
Tuesday morning. Main concern regarding this is the potential of
high wind spillage across that forecast zone. Utilized model
trends from the NBM, NAMNEST, and CONSALL have trended well to use
as support and solution this forecast period.
.LONG TERM...(Tuesday through Sunday)
Issued at 223 PM MST Sun Jan 5 2020
Northwest flow in the wake of the previously departed shortwave
continues topographic uplift snowfall over the southern mountain
ranges. Few more inches of snowfall possible over the mountains
though accumulation looks to remain fairly light. Next approaching
system moves onshore over the Pacific NW late Tuesday as overall
zonal shifts as a cold frontal boundary drops through Wednesday
afternoon. Moisture content behind the front remains low with any
expected snowfall being in the southern mountains once more with
topographic uplift.
Upper level trough dips through the region through Friday morning
as ridging pattern builds in with another system moving onshore
into the weekend with next chance of widespread precipitation
next Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1028 PM MST Sun Jan 5 2020
Wyoming TAFS...VFR. Wind gusts to 45 knots until 01Z, then gusts
to 39 knots after 01Z.
Nebraska TAFS...VFR. Wind gusts to 25 knots at Scottsbluff and
Sidney from 09Z to 16Z. Wind gusts to 40 knots at all terminals
from 16Z to 01Z.
&&
.FIRE WEATHER...
Issued at 255 AM MST Sun Jan 5 2020
No fire weather concerns at this time. Cool conditions and high RH will
prevail through the period making fire conditions unlikely.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MST Monday for WYZ112-114.
High Wind Warning until 8 AM MST Tuesday for WYZ106-110-116>118.
Winter Weather Advisory until 9 AM MST Monday for WYZ110.
High Wind Watch from 5 AM MST Monday through Tuesday morning for
WYZ107.
NE...None.
&&
SHORT TERM...WM
LONG TERM...WM
AVIATION...RUBIN
FIRE WEATHER...ALHazardous weather outlook, Jan 5, 10:15 PM MST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1015 PM MST Sun Jan 5 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111-113-115-
119-062045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
1015 PM MST Sun Jan 5 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Light snowfall accumulation of generally under an inch possible
late this evening through the early morning hours.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report their snowfall amounts to the
Cheyenne, Wyoming National Weather Service Office.
WYZ112-114-062045-
Sierra Madre Range-Snowy Range-
1015 PM MST Sun Jan 5 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winter Weather Advisories in effect through late Monday afternoon
for higher elevation snowfall total accumulation of generally 6 to 9
inches with higher localized totals possible. Strong wind gusts in
excess of 50 mph will make blowing snow a concern in addition to the
snowfall accumulation. See Winter Weather Advisory for more
information.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Winter Weather Advisories remain in effect through late Monday
afternoon for higher elevation snowfall total accumulation of
generally 6 to 9 inches with higher localized totals possible.
Strong wind gusts in excess of 50 mph will make blowing snow a
concern in addition to the snowfall accumulation. See Winter
Weather Advisory for more information.
.Spotter information statement...
Spotters are encouraged to report their snowfall amounts to the
Cheyenne, Wyoming National Weather Service Office.
WYZ106-110-116>118-062045-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
1015 PM MST Sun Jan 5 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Light snowfall accumulation of generally under an inch possible late
this evening through the early morning hours. However, strong winds
will result in areas of blowing snow through early Monday morning
for mainly the Arlington and Elk Mountain areas. High Wind Warning
in effect through Tuesday morning for wind gusts in excess of 65
mph. See High Wind Warning for more information.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
High Wind Warning remains in effect through Tuesday morning for
wind gusts in excess of 65 mph. See High Wind Warning for more
information.
.Spotter information statement...
Spotters are encouraged to report their snowfall amounts and any
wind damage to the Cheyenne, Wyoming National Weather Service
Office.
WYZ107-062045-
East Platte County-
1015 PM MST Sun Jan 5 2020
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Light snowfall accumulation of generally under an inch possible
late this evening through the early morning hours.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
High Wind Watch in effect from Monday morning through Tuesday
morning for wind gusts in excess of 60 mph.
.Spotter information statement...
Spotters are encouraged to report their snowfall amounts to the
Cheyenne, Wyoming National Weather Service Office.
High Wind, South Laramie Range Foothills
- When
- January 6, 1:45 AM MST to January 7, 2:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT site 16E Horse Creek (Whitaker). Peak wind gust reported at EMKAY UPR site was 83 mph at 6/11PM.
High Wind, Central Laramie County
- When
- January 6, 7:00 AM MST to 3:00 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT site at Bear Creek. Peak wind gust 62mph at 6/726AM.
High Wind, North Snowy Range Foothills
- When
- January 6, 8:06 AM MST to January 7, 12:36 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Peak wind gust reported 7ESE Arlington (Cooper Cove) at 6/11PM. Numerous sites above 58 mph gusts during timeframe.
High Wind, Upper North Platte River Basin
- When
- January 6, 8:06 AM MST to January 7, 2:46 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Skyline WYDOT site (12ESE Encampment). Peak wind gust reported 6/836AM. Numerous reported wind gusts above 58 mph through the time period.
High Wind, South Laramie Range
- When
- January 6, 9:00 AM MST to January 7, 2:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Peak wind gust 66 mph reported from the Lynch UPR site at 7/125AM. Numerous reports from WYDOT sites with wind gusts in excess of 58 mph during this timeframe.
High Wind, Laramie Valley
- When
- January 6, 11:15 AM MST to January 7, 2:00 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Peak wind gust 70 mph reported 14 NE Centennial (Quealy Dome) at 7/1203AM.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 6, 10:00 PM MST to January 7, 2:16 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Peak wind gust reported from the Bordeaux WYDOT site at 7/1236AM. Warning level winds continued through the afternoon of the 7th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, January 6 to 7, 202016 events
- Heavy Snow in Washington, January 6 to 7, 202014 events
- High Wind in California, January 6, 202067 kt wind · 8 events
- High Surf in Hawaii, January 6 to 16, 20208 events
- Dense Fog in California, January 6 to 7, 20206 events
- High Wind in Colorado, January 6, 202086 kt wind · 5 events
- High Wind in Montana, January 6, 202064 kt wind · 4 events
- Heavy Snow in Alaska, January 6 to 7, 20204 events
- High Wind in Wyoming, January 6 to 7, 202065 kt wind · 4 events
- Lake-Effect Snow in New York, January 6, 20203 events
- Heavy Snow in Montana, January 6 to 7, 20203 events
- High Wind in Colorado, January 6 to 7, 202087 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865279, 865275, 865285, 865286, 865281, 865283, 865269.